FAQ

 MO-HOPE

  • To schedule a training or get more information, please request a training and a MO-HOPE staff member will get in touch with you within 1 business day. 
  • We provide training and tools for overdose prevention and reversal to diverse professional and community audiences – including police officers and other first responders, substance use treatment providers, and general community members
  • We also try to raise awareness and knowledge surrounding the overdose crisis, including effective strategies for curbing the trend.

 

 

Naloxone

  • Naloxone is a safe and effective medication that quickly reverses the effects of an opioid overdose, usually within 2-5 minutes. It can be administered by injection or nasal spray.
  • Anyone at risk of witnessing or experiencing an overdose should have naloxone on hand – especially people who use drugs, their family members, and associates. Think of it like a fire extinguisher. We have them on hand, but hope that we never have to use them. From 1996 – June 2014, naloxone administrated by community members has saved more than 26,000 lives (CDC, 2015). To learn how and where to get naloxone, click here.
  • Opioids slow down the central nervous system, which slows down breathing and heart rate. An opioid overdose occurs when the brain can no longer regulate breathing, causing respiratory depression (not breathing enough) until breathing stops completely. Opioids, such as heroin, prescription opioids or fentanyl, bind to opioid receptors in the brain. Naloxone binds to the same receptors but are a “better fit,” so they essentially “kick” the opioids off and block the opioid receptors for about an hour.
  • Anywhere from 30 seconds to 5 minutes, depending on the route of administration and the amount of opioids in someone’s system.
  • Minimal risks are associated with naloxone. Naloxone cannot get you “high” and is not addictive. Someone who is physically dependent on opioids may experience some withdrawal symptoms (such as nausea, vomiting, sweating, aches, or irritability).
  • The effects of naloxone only stay in the system for about an hour, which is a shorter amount of time than some opioids. This means that it is possible to slip back into an overdose after the naloxone wears off. It is important to always call 911 in the case of an overdose, even if naloxone is administered

*Missouri has recently enacted a 911 Good Samaritan Law that offers protection to those who call 911 during an overdose. Click here for more information.

  • Naloxone only blocks the opioid receptors so it will not have an effect, positive or negative, on anything other than an opioid overdose. If you mistakenly give naloxone to someone who is not overdosing on opioids, you will not help or harm them.
  • No, you cannot overdose on naloxone. If a person experiencing an opioid overdose does not respond to the first dose of naloxone in 2-3 minutes, it is safe to administer additional doses.
  • Intramuscular:
    • A naloxone injection directly into the muscle of the upper thigh or upper arm.
  • Auto injector – Evizio:
    • A ready-to-use, automatic injection device, which gives electronic voice-guided, step-by-step instructions. Note, this version is typically very expensive (around $4000) and may not be covered by some insurances.
  • Prepackaged Nasal Spray – Narcan Nasal Spray:
    • A preassembled, ready-to-use device. After the nasal spray nozzle is gently inserted into the person’s nostril, firmly press the plunger to spray one entire dose into one nostril. The naloxone is absorbed into the bloodstream so there is no need for the person to inhale it for the medication to work.
  • Nasal Atomizer:
    • A pre-filled cartridge of naloxone and a nasal atomizer that requires assembly. Note, this device is not FDA approved.

Naloxone can also be administered intravenously (through an IV) by medical professionals.

  • Naloxone is the generic name for the opioid overdose reversal (“antidote”) medication.
  • Narcan is one brand name of the prepackaged nasal spray naloxone
  • Suboxone is the brand name for buprenorphine + naloxone (prescribed as Medication Assisted Treatment for opioid use disorder)
  • Naloxone ≠ naltrexone (longer-acting opioid antagonist for alcohol use disorder treatment and relapse prevention in opioid use disorder)
  • Keep Narcan out of extreme temperatures and direct sunlight. Don’t leave it in your vehicle during hot summers and cold winters. Narcan shelf life is 24 months, but studies have found it lasts much longer if stored appropriately. 
  • This is a common concern surrounding naloxone distribution. However, a number of studies have found that this is not the case (for example, Doe-Simkins et al. 2014, Galea et al., 2006). Most users do not increase their opioid use after receiving naloxone.

 

 

Fentanyl

  • Fentanyl is a powerful synthetic (manufactured) opioid prescribed by physicians to treat patients with severe pain, such as post-surgical or cancer pain. Legally prescribed fentanyl generally comes in the form of a patch, nasal spray, lozenge, injection, tablets or films. However, illegally manufactured fentanyl can be found in a powdered form and is frequently used to “cut” heroin or in counterfeit prescription pills (including fake opioids and benzodiazepines).
  • Fentanyl is 50-100 times more potent than morphine and is often added to drugs without the user’s knowledge. This places users at a higher risk for overdose since a dose that appears safe may actually be lethal. Most users try to actively avoid fentanyl but are often unable to detect its presence.
  • The onset of an overdose caused by fentanyl can occur at a much quicker rate (sometimes within seconds) than heroin and may take multiple doses of naloxone to counteract due to the potency of fentanyl.  In the majority of cases, fentanyl overdoses appear very similar to other opioid overdoses. However, atypical overdose symptoms due to fentanyl have been reported, including:
    • Immediate blue or grey lips
    • Body stiffening/seizure like activity
    • Foaming at the mouth
    • Confusion before becoming unresponsive
  • Fentanyl overdoses are often indistinguishable from overdoses caused by any other opioids and should be responded to similarly beginning with administering naloxone, calling 911, and starting rescue breaths (see above).

 

Missouri Law Enforcement and Public Safety Officers

Law Enforcement and Public Safety departments across Missouri received an email from the Missouri Department of Public Safety regarding the MO-HOPE opioid overdose reporting system (field reports). Many of the departments have expressed similar questions and concerns, which are addressed here.